If your child has been stung by a bee for the first time, this can be a scary experience. While there may be only a slight area of redness, children and adults who are allergic to bees can have a wide range of reactions. From mild hives to anaphylaxis, knowing the signs of an allergic reaction to bees can be lifesaving for the individual who is stung. If your child has been stung and is showing signs of distress, swelling, or difficulty breathing, it is critical to get medical help right away.
Allergic Reactions From Insect Stings Look Different Person to Person
If a child is stung by a bee or other insect and the area swells up quickly, this is a clear indication that your child is allergic to that insect. While the swelling might not go beyond a few inches from the area of the sting, the next time the reaction can be more severe. It's important to get allergy testing done on your child if you notice any hives or swelling after an insect sting, as this is not a typical reaction. To reduce swelling and decrease hives, your pediatrician may suggest medications such as Benadryl to help with the reaction.
If Your Child is Nauseous or Vomiting
Young children aren't always able to indicate that they are under duress, but a child who is going into anaphylactic shock will often begin vomiting or complain that their stomach is hurting. This is a life threatening reaction to a bee sting and one that requires medical treatment in order to reverse the reaction. If your child is stung by an insect, has hives, and begins vomiting, call for immediate emergency help. Your child may require epinepherine to stop the reaction, which is the medication found in the EpiPen which many children who have allergies are prescribed.
The Reaction can be Delayed
While some serious anaphylactic reactions can occur within seconds, others can be delayed for up to two hours. This means that if your child shows signs of hives, coughing, or swelling, you will need to keep a close eye on them for at least two hours to ensure their condition doesn't get worse. If the reaction is severe enough, a child who is given epinepherine can have a subsequent reaction when the first shot wears off. If in doubt, always call for medical attention to ensure the safety of your young children.
For more information, visit sites like http://www.oakbrookallergists.com.